Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 105, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Oct 21, 2004, 1:24 AM EDT for Johnson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2004, 1:24 AM EDT (05:24 UTC)
- Expired
- Oct 21, 2004, 4:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Johnson County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 210531 FFWJKL KYC115-210830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 124 AM EDT THU OCT 21 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY IN EASTERN KENTUCKY * UNTIL 430 AM EDT * AT 123 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN ACROSS EASTERN JOHNSON COUNTY...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS PRODUCED UPWARDS OF TWO INCHES OF RAIN IN A ONE HOUR PERIOD. AT 115 AM DISPATCH REPORTED THAT ROUTE 581 NEAR THEALKA WAS COMPLETELY FLOODED AND WATER SURROUNDED A HOME. AREAS MOST SUSCEPTIBLE TO FLASH FLOODING INCLUDE THE AREA AROUND TWO MILE CREEK...WILEY CREEK...TOMS CREEK...AND PAINT CREEK. THIS INCLUDES THE COMMUNITIES OF WILLIAMSPORT...TUTOR KEY...THEALKA...AND PAINTSVILLE. THE RAIN WILL BE TAPERING OFF IN THE CENTRAL PORTION OF THE COUNTY BY 145 AM...BUT WILL TAKE LONGER TO EXIT THE EASTERN PORTION OF THE COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3797 8286 3773 8295 3773 8267 3789 8263 $$ OUDEMAN
2 follow-up statements
000 WGUS73 KJKL 210658 FFSJKL KYC115-210830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 254 AM EDT THU OCT 21 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR JOHNSON COUNTY IN EASTERN KENTUCKY UNTIL 430 AM EDT... ALTHOUGH RAIN HAS EXITED THE COUNTY...FLOOD WATER WILL CONTINUE TO RUN HIGH. AT 250 AM DISPATCH REPORTED THAT ROUTE 581 NEAR THEALKA REMAINED CLOSED DUE TO HIGH WATER. THEY ALSO REPORTED THAT FLOOD WATER WAS BEGINNING TO RECEDE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ OUDEMAN
000 WGUS73 KJKL 210824 FFSJKL KYC115-210835- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 421 AM EDT THU OCT 21 2004 ...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE AT 430 AM... AT 421 AM EDT DISPATCH REPORTED THAT NO WATER PROBLEMS REMAINED AND ROUTE 581 IS NOW OPEN...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:37 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Oct 20, 9:37 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 937 PM EDT WED OCT 20 2004 .DISCUSSION... A FEW ISOLATED SHOWERS REMAIN ACROSS THE REGION THIS EVENING WITH A SLOW MOVING COLD FRONT GRADUALLY PUSHING EAST. CLEARING DURING THE AFTERNOON SEEMS TO INTERACTED WITH THE FRONT TO PRODUCE SOME SHOWERS...WITH A WEAK SFC WAVE ON THE FRONT MOVING THROUGH THE CWA SEEMING TO HAVE HELPED SHOWERS LAST A COUPLE OF HRS PAST SUNSET. FOR NOW HAVE JUST NOWCASTED THIS ACTIVITY AS IT IS RATHER ISOLATED. SOME AREAS HAVE LIKELY SEEN SOME LOCALLY HEAVIER AMOUNTS BETWEEN ONE HALF AND ON INCH...BUT MOST AREAS HAVE SEEN A TRACE TO A FEW HUNDREDTHS OF AN INCH. BEHIND THE BOUNDARY...AN EXTENSIVE AREA OF LOW CLOUDS COVERS MUCH OF OH...CENTRAL AND WESTERN KY...AS WELL AS TN. MOSTLY CLOUDY FORECAST STILL SEEMS IN ORDER EVEN THOUGH THERE IS QUITE A BIT OF CLEARING OVER THE S ATTM AS CLOUDS SHOULD GRADUALLY ADVECT IN OVERNIGHT THERE. DEPENDING ON THE AMOUNT OF SKY COVER OVERNIGHT...THERE SHOULD BE SOME PATCHY DENSE FOG AS WELL. THE CURRENT FORECAST HAS THINGS WELL HANDLED AND WILL MAKE ONLY MINOR ADJUSTMENTS TO GRIDS BASED ON CURRENT TRENDS. && .PREV DISCUSSION... 520 PM EDT WED OCT 20 2004 20Z SFC ANALYSIS SHOWS A TIGHT BAROCLINIC ZONE THROUGH EAST KENTUCKY WITH TEMPERATURES RANGING FROM THE UPPER 50S AT COVINGTON TO THE LOW 70S ACROSS THE SOUTH. ON SATELLITE...AFTER HOLDING TIGHT OVER EAST KENTUCKY FOR MUCH OF THE MORNING...THE LOW CLOUDS BROKE UP FROM THE WEST TO EAST DURING THE AFTERNOON. THIS ALLOWED TEMPERATURES TO SOAR INTO THE 70S THROUGH MOST OF THE AREA. A FEW VERY LIGHT SHOWERS CROSSED EAST KENTUCKY DURING THE MORNING HOURS AND WOULD NOT BE SURPRISED TO SEE A COUPLE MORE WIDELY SCATTERED ONES THIS EVENING. THE MODELS ARE IN DECENT AGREEMENT WITH THE UPPER LEVEL PATTERN AS THE CENTRAL RIDGE BUILDS NORTH UP THE MISSISSIPPI VALLEY ON THURSDAY WHILE A DEEP TROUGH ROLLS THROUGH THE DESERT SOUTHWEST. THIS TROUGH THEN LIFTS NORTHEAST OVER THE CENTRAL RIDGE DURING THE WEEKEND... CUTTING ACROSS THE OHIO VALLEY. THE MODELS HAVE COME IN LINE WITH EACH OTHER WITH REGARD TO THIS TROUGH...THE 18Z ETA HAVING TRENDED TOWARD THE 12Z GFS. FOLLOWING THE TROUGH...BROAD RIDGING BUILDS BACK NORTH FROM THE GULF AS A TROUGH RACES ACROSS THE NORTHERN GREAT LAKES FOR MONDAY. RIDGING THEN SHARPENS UP AGAIN OVER THE HEART OF THE NATION FOR MIDWEEK AS ANOTHER DEEP TROUGH DROPS SOUTH ALONG THE WEST COAST WHILE A COMPANION DEEPENS OFF OF NEW ENGLAND. SENSIBLE WEATHER WILL FEATURE INCREASING CLOUDS TONIGHT WITH WIDESPREAD FOG DEVELOPING AND BECOMING DENSE IN SPOTS. THE FRONT SETTLING SLOWLY SOUTHEAST WILL HELP TEMPERATURES FALL THROUGH THE DEWPOINT AND SETTLE IN THE LOWER TO MIDDLE 50S. THE FOG WILL BURN OFF SLOWLY ON THURSDAY WITH THE CLEARING SKIES SELF DESTRUCTING TO PLENTY OF STRATO CU DURING THE DAY. THE CLOUDS AND REMAINS OF THE FRONT NOW JUST TO OUR SOUTH WILL KEEP TEMPERATURES IN CHECK ON THURSDAY. ANOTHER FOGGY NIGHT IS EXPECT THURSDAY NIGHT AS ANY CLEARING WILL JUST ENCOURAGE RADIATIONAL COOLING AND FOG FORMATION. FRIDAY WILL BE A WARMER AND SUNNIER DAY AS THE WINDS PICK UP FROM THE SOUTHWEST AND THE BOUNDARY COMES BACK NORTH AS A DEVELOPING... BUT DRY...WARM FRONT. LOW PRESSURE WILL MOVE NORTHEAST INTO THE GREAT LAKES SWINGING A COLD FRONT INTO KENTUCKY LATER FRIDAY NIGHT AND THROUGH THE STATE ON SATURDAY. THE UPPER LEVEL SUPPORT WILL BE WELL TO THE NORTH LIMITING THE THREAT OF STRONG AND WIDESPREAD THUNDERSTORMS. TEMPERATURES WILL NOT BE MUCH COOLER IN THE WAKE OF THE FRONT SUNDAY. EXPECT COOLER WEATHER TO DROP IN BRIEFLY BEHIND A DRIER FRONT THAT GOES THROUGH MONDAY. MOSTLY SUNNY SKIES AND MODERATING...MILD TO WARM... TEMPERATURES FOLLOW FOR MIDWEEK. MOS TEMPERATURES ARE SIMILAR TONIGHT...SO DID NOT STRAY FAR. FOR THURSDAY THE NGM CAME IN A BIT HIGHER THAN THE MAV...LEANED TOWARD THOSE WARMER NUMBERS. COUNTING ON AT LEAST SOME AFTERNOON SUNSHINE SIMILAR TO TODAY. BLENDED THE COOLER NGM AND GFS NUMBERS FOR THURSDAY NIGHT. WENT A BIT WARMER THAN THE MAV NUMBERS FOR FRIDAY AND ALSO FRIDAY NIGHT. FOR POPS SEVERELY UNDERCUT THE FWC TONIGHT WITH JUST A FEW SPRINKLES POSSIBLE. WENT CLOSER TO THE MILDER MET NUMBERS FRIDAY NIGHT IN ADVANCE OF THE FRONT. AS FOR IFPS/GFE GRIDS...REPOPULATED THE DEWPOINTS AND WIND GRIDS THROUGH 60 HOURS FROM THE ETA. AGAIN HAD TO TAKE THE ETA DEWPOINTS DOWN DURING THE AFTERNOONS. WAS ABLE TO WORK WITH MOST OF THE CURRENT MAX MIN GRIDS...JUST TWEAKING AT SPECIFIC CCF POINTS AND IN GENERAL NARROWING THE TEMP SPREADS AT NIGHT GIVEN THE HIGH LOW LEVEL MOISTURE. KEPT THE SKY AND POP GRIDS MOSTLY THE SAME AS THE PREVIOUS FORECAST...BEEFING UP SKY A BIT FOR THE FROPA SATURDAY AND ALSO WITH THE MOISTURE STARVED FRONT COMING THROUGH LATE MONDAY. FOR WEATHER KEPT THUNDER OUT EXCEPT FOR RIGHT ALONG THE FIRST FRONT SATURDAY. CONTINUED TO HIT FOG PRETTY HARD TONIGHT AND TOMORROW NIGHT DUE TO PARTLY CLOUDY SKIES AND PLENTY OF LOW LEVEL MOISTURE. && 1200 PM EDT WED OCT 20 2004 MORNING SFC ANAL SHOWS STATIONARY FRONT DRAPED ACROSS CTRL KY AND VA. VIS SAT IMAGERY SHOWS MOST OF FA COVERED WITH DENSE CLOUDS. MSAS ANALYSIS SHOWS MOISTURE FLUX CONVERGENCE MAXIMIZED IN NORTHWEST ZONES. VSBYS IN THIS REGION FROM AVAIL STNS SHOW SOME PATCHY DENSE FOG CONTINUING TO HOLD IN. OBS IN REMAINDER OF FA SHOW FOG NO LONGER AN ISSUE. CLOUDS ARE PREVENTING TEMPS FROM RISING MUCH. MAX TEMPS WILL THEREFORE BE ADJUSTED DOWN A BIT FROM EARLIER PACKAGE. MID 60S NOW EXPECTED MOST OF FA. UPDATE ALREADY OUT. REMOVED MENTION OF FOG ALL BUT NW GROUP AND LOWERED AFTERNOON HIGHS. && 534 AM EDT WED OCT 20 2004 CURRENT SFC ANALYSIS SHOWS A STATIONARY FRONT LOCATED OVER NORTHERN KENTUCKY. A WEAK SHORT WAVE IS KICKING OFF A FEW SHOWERS OVER THE SOUTHWESTERN CWA. AREAS OF FOG ARE BEING REPORTED OVER NORTHERN PORTIONS OF THE CWA AND IN SOME VALLEY LOCATIONS ELSEWHERE. MODELS ARE IN GOOD AGREEMENT ALOFT FOR THE NEAR TERM...WITH THE ETA COMING MORE IN LINE WITH GFS. UPPER PATTERN CONTINUES TO BECOME MORE AMPLIFIED WITH THE LW TROF DEEPENING OVER THE WESTERN U.S. AND THE LW RIDGE BUILDING OVER THE EASTERN U.S. THE WESTERN TROF LIFTS NORTHEAST THROUGH THE CENTRAL ROCKIES AND INTO THE UPPER MIDWEST BY THE WEEKEND SLIDING OVER THE CENTRAL RIDGE...BRINGING A COLD FRONT THROUGH THE AREA ON SATURDAY. THE ETA MOVES THE FRONT THROUGH SLIGHTLY FASTER THAN THE GFS ON SATURDAY. MAIN FORECASTS CHALLENGES OVER THE NEXT FEW DAYS WILL BE FOG AND TEMPERATURES. WITH LOW-LEVEL MOISTURE LINGERING OVER THE AREA... COMBINED WITH NEARLY CALM WINDS...DENSE FOG WILL POSSIBLE THE NEXT FEW NIGHTS. ALSO HIGHLIGHTED THE POSSIBILITY OF DENSE FOG IN THE HWO. MAV NUMBERS CONTINUE TO BE COOL...WENT A FEW DEGREES WARMER FOR HIGHS. COLD FRONT PUSHES THROUGH ON SATURDAY. WENT WITH 50 POPS OVER MOST OF THE MOST OF THE CWA FOR SATURDAY. LEANED TOWARDS THE TIMING OF THE GFS FOR THE GRIDS. HIGH PRESSURE BUILDS OVER THE REGION LATE SUNDAY INTO MONDAY. EXTENDED WAS IN GOOD SHAPE...ONLY MADE A FEW TWEAKS TO THE TEMPERATURE GRIDS WITH COORDINATION AND THE NEW MEX NUMBERS COMING IN COOLER. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JP
Hazardous weather outlook, Oct 20, 10:16 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1016 PM EDT WED OCT 20 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 1016 PM EDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES OVERNIGHT. VISIBILITIES MAY BE BELOW ONE QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PATCHY DENSE FOG AND LOW CLOUDS WILL COMBINE TO REDUCE VISIBILITIES EARLY ON THURSDAY MORNING. VISIBILITIES MAY BE BELOW ONE QUARTER OF A MILE AT TIMES. ALSO... THUNDERSTORMS ARE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.